Therapeutics and Drugs Briefs

Gabapentin for the Treatment of PHN

Sources: Rowbotham M, et al. JAMA 1998;280:1827-1842; Backonja M, et al. JAMA 1998;280:1831-1836.

Among pain syndromes, postherpetic neuralgia (PHN) and diabetic neuropathy (DMN) are often among the most challenging for clinicians and patients alike. Two recent reports evaluate the role of gabapentin in these clinical circumstances. In the trial of gabapentin for painful DMN (n = 165), subjects underwent four weeks titration of active drug from 900 mg to 3600 mg/d, administered tid in 300 mg capsules, followed by four weeks of full-dose treatment. Study subjects, 75% of whom had Type II Diabetes, had been symptomatic for a minimum of one year. Lower extremity pain was the most common DMN manifestation.

In the PHN trial, zoster patients (n = 229) suffering at least three months pain received a similar titration phase followed by four weeks active treatment at 3600 mg/d. Both trials were randomized, double-blind, and placebo controlled.

Gabapentin treatment was found to be effective in both studies, with modest incidence of side effects, primarily dizziness and somnolence, though rarely did an adverse side effect lead to withdrawal from the study. In addition to pain alleviation, sleep interference was substantially improved. The efficacy of pain relief was of equal magnitude to that demonstrated for tricyclic therapy, with more rapid onset.

The authors suggest that gabapentin may be considered both as a first-line single entity for management of PHN or DMN, and as additive therapy with other traditional modalities such as tricyclics, since the pharmacodynamic profile of gabapentin is free of drug interactions.


Lariam or Lamasil?

Source: Lobel HO, et al. JAMA 1998;280:1483.

This letter to the editor describes three cases of drug overdose with antimalarials, two of which resulted from dispensing errors for patients prescribed terbenafine (Lamasil) for onychomyosis. The first patient mistakenly received mefloquine 250 mg daily for three weeks, and then 2-3 times weekly for six months. He became increasingly weak, depressed, disoriented, and developed parathesias for three months before the error was discovered. He had not fully recovered one year later. The second patient similarly received mefloquine 250 mg daily instead of Lamasil. Within 10 days, she developed ataxia, confusion, speech impairment, and high-frequency hearing loss. She continued to receive the incorrect drug for a total of 61 days before the error was detected. Only hearing loss remained one year later.

The third case, which was much more frightening, involved a patient in a California hospital with Plasmodium vivax infection. She received 1250 mg of mefloquine on day 1, and 1260 mg of primaquine on day 2, at which time she became acutely jaundiced. She continued to receive primaquine 15 mg per day for five days. She developed acute hepatic necrosis, and was temporarily placed on the liver transplant list, but fortunately recovered.

In contrast to mefloquine, which has a high toxicity margin, primaquine has a fairly narrow margin of toxicity. The usual adult dose is 15-30 mg daily, but the probable lethal oral dose is 5-50 mg/kg (about 350-3500 mg for this patient). Not only does the treatment of malaria require expert knowledge (or advice), but these cases demonstrate why it’s better to write prescriptions using the generic name of drugs in most cases. We should all be aware of the potential for confusion of Lariam and Lamasil.


High-Dose Epinephrine for Cardiac Arrest: Case Closed

Source: Gueugniaud PY, et al. N Engl J Med 1998;339:1595-1601.

In this multicenter study from france and belgium, adults sustaining out-of-hospital cardiac arrests were randomized to receive repeated administrations of either standard-dose or high-dose epinephrine. Subjects were included if they demonstrated ventricular fibrillation after three defibrillation attempts or if they had asystole or pulseless electrical activity. Medical teams in the field administered, in a blinded fashion, epinephrine at three-minute intervals in either high (5 mg) doses or standard (1 mg) doses. Except for the epinephrine dosage, the resuscitations followed standard protocols. Patients with traumatic arrests and those with signs of irreversible arrest were excluded.

Over a two-year period, 3327 patients were enrolled in the study. The high-dose epinephrine group had a statistically higher rate of return of spontaneous circulation than the standard-dose group (40% vs 36%), as well as a higher rate of survival to hospital admission (26% vs 24%). Nevertheless, the rate of survival to hospital discharge was the same in both groups (2-3%), and there was no difference in neurological outcome. Gueugniaud and colleagues conclude that high-dose epinephrine offers no long-term benefit to victims of out-of-hospital cardiac arrest.

This study is elegant in design and straightforward in its conclusion. Two earlier studies had identical findings but have been criticized for administering only a single dose of high-dose epinephrine,1 and for only enrolling patients who had already undergone lengthy resuscitation attempts.2 This study addresses these limitations, and, with its large sample size, it has the power to be considered the definitive study of high-dose epinephrine.

References

1. Brown CG, et al. N Engl J Med 1992;327:1051-1055.

2. Stiell IG, et al. N Engl J Med 1992;327:1045-1050.

The Therapeutics and Drugs Briefs in this issue were written by Louis Kuritzky, MD, Courtesy Clinical Assistant Professor, University of Florida, Gainesville, FL; Carol A. Kemper, MD, Clinical Assistant Professor of Medicine, Stanford University, Division of Infectious Diseases, Santa Clara Valley Medical Center, San Jose, CA, and David J. Karras, MD, FACEP, FAAEM, Associate Professor of Medicine, Temple University School of Medicine, Acting Associate Chief and Director of Emergency Medicine Research, Temple University Hospital, Philadelphia, PA.